Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2002, 7:19 PM CST for McPherson County, Saline County, Kansas. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2002, 7:19 PM CST (01:19 UTC)
- Expired
- Mar 8, 2002, 8:15 PM CST
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 7:31 PM CST | Hail 0.75 | Salina, KS | |
| Mar 8, 7:46 PM CST | Hail 0.75 | Mc Pherson, KS | |
| Mar 8, 7:47 PM CST | Hail 0.75 | Conway, KS | |
| Mar 8, 7:50 PM CST | Hail 0.88 | Mc Pherson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 090119
SVRICT
KSC113-169-090215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CST FRI MAR 8 2002
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALINE COUNTY IN KANSAS
MCPHERSON COUNTY IN KANSAS
* UNTIL 815 PM CST.
* AT 717 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF SALINA TO 4 MILES NORTH OF LINDSBORG TO 9 MILES NORTH OF
WILLOWBROOK...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR SALINA AROUND 720 PM CST...
NEAR ASSARIA AROUND 725 PM CST...
NEAR NEW CAMBRIA AROUND 730 PM CST...
NEAR MCPHERSON AROUND 740 PM CST...
NEAR GALVA AROUND 755 PM CST...
NEAR CANTON AROUND 805 PM CST...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
AND MCPHERSON COUNTIES UNTIL 815 PM CST.
LAT...LON 3894 9778 3860 9777 3820 9791 3834 9739
3874 9737 3895 9739
/DARMOFAL
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:11 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Mar 8, 3:11 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CST FRI MAR 8 2002 WL SEND OUT ZONES ONCE WATCH IS ISSUED. TONIGHT: ACTIVE EVENING/NIGHT STARTING TO TAKE SHAPE AS POWERFUL SYSTEM CONTINUES TO STRENGTHEN AS IT TRACKS EASTWARD. THIS SYSTEM IS VERY EVIDENT TAKING SHAPE OVER EAST CO VIA WV IMAGERY...WITH DRY SLOT PUNCHING INTO WEST KS. THIS SHOULD HELP TO SCATTERED-OUT SOME OF OUR LOW CLOUDS...FURTHER ENHANCING INSTABILITIES. FRONT IS EXPECTED TO LIFT NORTH THIS EVENING...WITH A DRY LINE EXTENDING SOUTH FROM FRONT. EXPECTING DEWPOINTS TO INCREASE TO NEAR 60 EAST OF DRYLINE AND SOUTH OF FRONT. ATTM AM EXPECTING CONVECTION TO INITIATE THIS EVENING ALONG FRONT AS CONVERGENCE CONTINUES TO INCREASE...ALONG WITH INCREASED ACCENT AS SHORTWAVE APPROACHES. THE MAIN QUESTION WL BE HOW FAR NORTH THIS FRONT WILL MAKE IT. THIS WILL DETERMINE THE LOCATION OF CONVECTION POTENTIAL. WITHIN A COUPLE HOURS OF INITIATION AM EXPECTING TO ORGANIZE INTO A LINE AND SWEEP ACROSS CWA. THERE IS A MARGINAL THREAT FOR TORNADOES BEFORE LINE FORMS GIVEN AMOUNT OF SHEAR...BUT LIMITING FACTOR WL BE AMOUNT OF DEEP MOISTURE. MAIN THREAT WL BE HAIL AND ISOLATED WIND DAMAGE. AFTER STORMS MOVE OFF...ATTENTION THEN TURNS TO SNOW CHANCES. ATTM AM THINKING SHOULD MOSTLY BE A FLURRY EVENT...WITH MAYBE SOME LIGHT SNOW OVER CENTRAL ZONES. WL DEFINITELY CONTINUE THE WIND ADVISORY OVERNIGHT...TO 12Z SAT. WOULD NOT BE SURPRISED TO SEE SOME GUSTS AROUND 50KTS...ESPECIALLY OVER CENTRAL KS ZONES. MAJOR TEMP DISCREPANCY WITH THE LATEST GUIDANCE LOWS. MAV IS MUCH COOLER WITH THE OVERNIGHT LOWS COMPARED TO FWC. WL BASICALLY SPIT THE DIFFERENCE BETWEEN THE TWO...MIGHT ONLY BE A DEGREE OR TWO ABOVE PREV FCST. THIS WOULD FALL IN LINE WITH ETAS 2M FORECASTED TEMPS. SATURDAY: SFC LOW QUICKLY SCOOTS OFF TO THE NE...AND BY 12Z ALL MODELS HAVE IT APPROACHING THE GREAT LAKES REGION. FWC CONTINUES TO BE WARMER WITH HIGHS. TAKING A LOOK AT PARTIAL THICKNESS WOULD PUT CWA IN THE 40S...WITH LOWER 40S OVER SE. FCST SOUNDINGS SHOW THAT WE SHOULD HAVE FAIRLY GOOD MIXING UP TO AROUND 850MB WITH PLENTY OF SUNSHINE. SO A LOOK AT 850 TEMPS ALSO AGREES WITH MID AND LOW 40S. SATURDAY NIGHT: SFC HIGH SLIDES INTO EASTERN OK AND WEST ARKANSAS. CLEAR SKIES AND FAIRLY LIGHT WINDS SHOULD ALLOW SOME RADIATION. GUIDANCE NUMBERS ARE FINALLY IN MORE OF AN AGREEMENT...AND PREVIOUS FCST IS RIGHT ON TRACK...SO WL NOT MAKE ANY MAJOR TWEAKS ON TEMPS. SUNDAY: AS SFC HIGH TRACKS EAST...SOME LEE-SIDE TROUGHING COMMENCES...PROVIDING SOME NICE WARM ADVECTION. GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH PROJECTED 1000-850MB THICKNESSES...WHICH WOULD YIELD NEAR 60 OVER CENTRAL KS ZONES...AND MID 50S ELSEWHERE. THIS ALSO AGREES WELL WITH PREVIOUS FCST. AGAIN...MOSTLY CLEAR SKIES SHOULD PREVAIL. MON-TUES: SFC LOW BEGINS TO TAKE SHAPE MONDAY ACROSS THE OK PANHANDLE. THIS WL ALLOW GULF MOISTURE TO STREAM NORTHWARD. THE LATEST AVN AND 84HR EXTENSION OF THE ETA ARE PRODUCING LIGHT PRECIP OVER AREA LATER IN THE DAY MONDAY. CURRENTLY FCST HAS SLIGHT CHANCE...WL JUST INCREASE POPS TO 30 AND GO CHANCE. WL DROP HIGHS MONDAY AFTER TAKING A QUICK LOOK AT PARTIAL THICKNESS AND PROJECTED 850 TEMPS. THIS ALSO AGREES WITH THE LATEST MEX NUMBERS. BUT WONT GO TOO BULLISH SINCE IS STILL A WAYS OUT. DO NOT SEE TOO MUCH DISCREPANCY TUESDAY AND WEDNESDAY BETWEEN ECMWF AND MRF 850 TEMPS. WL RAISE TEMPS SLIGHTLY FROM PREV FCST BASED ON LATEST MODEL GUIDANCE. SOME MODEL DIFFERENCES BEGIN TO DEVELOP WEDNESDAY INTO THURSDAY. MRF BRINGS A FRONT THROUGH WEDNESDAY NIGHT...AND ECMWF DOES NOT. BECAUSE OF CONTINUED DIFFERENCES...WL NOT MAKE TWEAKS TO EXTENDED. FCSTID = 7 ICT 23 46 24 57 / 50 0 0 0 HUT 20 45 23 58 / 50 0 0 0 EWK 21 45 23 56 / 50 0 0 0 EQA 22 45 23 55 / 50 0 0 0 WLD 27 47 25 56 / 50 0 0 0 RSL 16 45 22 59 / 30 0 0 0 GBD 19 46 23 59 / 30 0 0 0 SLN 19 44 22 57 / 50 0 0 0 MPR 21 45 23 56 / 50 0 0 0 CFV 29 46 24 58 / 70 0 0 0 CNU 28 42 23 55 / 70 0 0 0 K88 27 42 23 54 / 70 0 0 0 .ICT... KS...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES KSZ032>033... KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100. LAWSON
In the hours before
Special weather statement, Mar 8, 7:12 PM CST, 7 minutes before
KSZ068-083-090145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 712 PM CST FRI MAR 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:15 PM CST | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Mar 8, 6:18 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 42 min |
| Mar 8, 6:47 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth | 43 min |
| Mar 8, 6:59 PM CST | Severe Thunderstorm Warning | ICT | Rice | 46 min |
| Mar 8, 7:14 PM CST | Severe Thunderstorm Warning | ICT | Reno | 46 min |
| Mar 8, 7:30 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Mar 8, 7:55 PM CST | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 65 min |
| Mar 8, 8:00 PM CST | Severe Thunderstorm Warning | ICT | Reno | 30 min |
| Mar 8, 8:03 PM CST | Severe Thunderstorm Warning | ICT | Marion | 57 min |
| Mar 8, 8:07 PM CST | Severe Thunderstorm Warning | ICT | Harper | 68 min |
| Mar 8, 8:36 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Mar 8, 8:42 PM CST | Severe Thunderstorm Warning | ICT | Butler | 63 min |
| Mar 8, 8:56 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Mar 8, 9:15 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 75 min |
| Mar 8, 9:25 PM CST | Severe Thunderstorm Warning | ICT | Sumner | 35 min |
| Mar 8, 9:33 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 72 min |
| Mar 8, 9:41 PM CST | Severe Thunderstorm Warning | ICT | Butler | 34 min |
| Mar 8, 9:54 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 81 min |
| Mar 8, 10:25 PM CST | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 65 min |
| Mar 8, 10:55 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 65 min |
| Mar 8, 10:56 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Mar 8, 11:18 PM CST | Severe Thunderstorm Warning | ICT | Labette | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.